Missouri, 2004

Flood in Missouri, June 15 to 16, 2004

June 15 to 16, 2004 · NWS EAX · 1 event in 1 county or zone

10 feet above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The Platte River in Platte City crested at 21.10 feet, or 1.10 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 2:00 AM CST, 0 minutes earlier.

Area forecast discussion, Jun 15, 2:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 AM CDT TUE JUN 15 2004

.DISCUSSION...

CONCERN THE NEXT COUPLE OF DAYS CONTINUES TO BE THE RISK OF
CONVECTION. LATEST MOISTURE IMAGERY INDICATES STRONG ZONAL FLOW
ACROSS THE NORTHERN PLAINS AS THE UPPER LEVEL TROUGH CONTINUES TO
PRESENT ALONG THE CANADIAN BORDER NEAR MONTANA. WELL TO THE SOUTH OF
THE CWA...AN UPPER LEVEL LOW WAS NEARLY STATIONARY ALONG THE GULF
COAST WITH THE SHEAR AXIS EXTENDING NE INTO ARK. MODELS APPEAR
REASONABLE IN SLOWLY INCREASING HEIGHTS THE THROUGH TUESDAY NIGHT AS
THE BRISK UPPER FLOW SHIFTS NORTH AND A NARROW RIDGE AXIS BUILDS
NORTH INTO THE CWA.

CURRENTLY...THE WEAK BOUNDARY WHICH DEVELOPED CONVECTION ACROSS
NORTHWEST MISSOURI HAS BECOME DIFFICULT TO LOCATE WITH A COUPLE OF
OUTFLOW BOUNDARIES PRESENT FROM THE CURRENT CONVECTION. CONVECTION
HAS BEEN DECREASING ACROSS THE CWA EARLY THIS MORNING WITH THE LACK
OF DIURNAL HEATING...DECREASING SHEAR AND WEAK LOW LEVEL JET. THE
STRONG CONVECTION IN CENTRAL AND EASTERN KANSAS WILL LIKELY TRACK
WEST OF THE CWA THIS MORNING AS THE BEST LOW LEVEL JET TO
REMAIN FOCUSED ACROSS KANSAS ACROSS THROUGH THIS MORNING.
HOWEVER...WEAK ISENTROPIC LIFT ACROSS THE WESTERN ZONES MAY CONTINUE
TO PRODUCE SCATTERED THUNDERSTORMS THROUGH THE MORNING HOURS.
ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT EXPECTED...WILL CONTINUE FLOOD
WATCH UNTIL NOON FOR THE WESTERN ZONES. MAY SEE SPOTTY CONVECTION
DURING THE AFTERNOON HOURS THIS AFTERNOON DUE TO ANY LINGERING
OUTFLOW BOUNDARY. HOWEVER...EXPECT ANY OUTFLOW BOUNDARY TO DISSIPATE
DURING THE AFTERNOON.

BY TONIGHT...FOCUSED IS SHIFTED TO THE NW ZONES AS THE UPPER TROUGH
ACROSS THE NORTHERN PLAINS PROVIDES A SLOW SOUTHEAST DRIFT TO A
FRONT WHICH WILL BE LOCATED ACROSS EASTERN NEBRASKA AND CENTRAL IOWA
LATE THIS AFTERNOON. THE MODELS CONTINUE TO SLOW THE PROGRESS OF THE FRONT
WHICH APPEARS REASONABLE GIVEN WEAK UPPER RIDGE IN PLACE. THE BEST
CHANCE OF CONVECTION APPEARS TO BE ACROSS THE NORTHWEST CORNER
TONIGHT AS THE FRONT IS ONLY EXPECTED TO EXTEND ACROSS EXTREME NW MO
BY DAYBREAK. LLJ RATHER WEAK TONIGHT WITH CONVERGENCE ALONG THE
BOUNDARY RATHER WEAK. WITH NIL SHEAR...CONVECTION BE LIKELY BE
SCATTERED. WEAK TO MODERATE INSTABILITY MAY PROVIDE FOR AN ISOLATED
SEVERE THUNDERSTORM. WILL HOLD OFF IN ISSUING A NEW FFA FOR THE NW
CORNER OF MISSOURI TONIGHT AS CONFIDENCE ON PLACEMENT OF THE FRONT
IS LOW.

DURING THE DAY ON WEDNESDAY...THE FRONT WILL SLIDE VERY SLOWLY
SOUTHEAST ACROSS THE CWA. MESOETA SUGGESTS RATHER UNIMPRESSIVE MID
LEVEL LAPSE RATES WITH NIL SFC-6KM SHEAR. INSTABILITY IS RATHER WEAK
DUE TO EXTENSIVE CLOUD COVER THE MODELS ARE SUGGESTING WILL BE IN
PLACE. BELIEVE AREA WILL SEE A LITTLE SUNSHINE...BUT EXTENSIVE
COVERAGE OF CONVECTION IS NOT LIKELY DUE TO VERY WEAK SHEAR AND WEAK
INSTABILITY. CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM BUT
ODDS LOOK QUITE LOW AT THIS TIME.

WILL TAPER THE CONVECTIVE CHANCES FROM NW TO SE AS THE BOUNDARY
CONTINUES ITS TRACK SOUTHEAST WEDNESDAY NIGHT. WILL INTRODUCE LOW
THREAT OF CONVECTION MAINLY ACROSS THE SOUTHERN ZONES ON THURSDAY AS
THE FRONT MAY BE A LITTLE SLOWER.

DB

&&

.PREVIOUS DISCUSSION...

442 PM...

HAVING PROBLEMS GETTING THE NEW FLOOD WATCH ISSUED AFTER AN UPGRADE
TODAY...BUT AM REALIGNING IT A BIT TO TAKE NORTHEAST PARTS OF
FORECAST AREA OUT OF WATCH TUESDAY MORNING AS IT APPEARS DRIER AIR
WILL BUILD INTO THAT REGION OVERNIGHT AND AM GOING WITH A DRY
FORECAST IN THOSE AREAS ON TUESDAY. WILL LEAVE THE REST OF THE
REGION UNDER THE FLOOD WATCH THROUGH NOON ON TUESDAY. THINK BULK OF
PROBLEMS WILL OCCUR OVERNIGHT TONIGHT WHERE THE BOUNDARY WANTS TO
SET UP. CURRENT THINKING IS THAT THIS BOUNDARY WILL LIKELY REMAIN
ALONG OR JUST SOUTH OF INTERSTATE 70 TONIGHT WHERE MOISTURE HAS
REALLY POOLED THIS AFTERNOON.

TUESDAY NIGHT...LARGE COMPLEX OF STORMS SHOULD BE FOUND OVER
NEBRASKA AND IOWA ALONG A FRONTAL BOUNDARY. THESE STORMS
SHOULD MOVE INTO NORTHWEST PORTIONS OF FORECAST AREA TUESDAY NIGHT
AND MOVE THROUGH AREA ON WEDNESDAY. WILL LIKELY NEED TO HOIST
ANOTHER FLOOD WATCH FOR LATE TUESDAY NIGHT AND INTO WEDNESDAY.

A BREAK IN THE ACTION LOOKS TO BE IN STORE FOR THURSDAY BUT THE
ACTIVE PATTERN WILL LEND ITSELF TO MORE UNSETTLED WEATHER LATE IN
THE WEEK. MODEL SOLUTIONS SHOW INCREASED DIVERGENCE BEGINNING
FRIDAY...WITH GREATLY VARYING SOLUTIONS BY MONDAY. THE 00Z GFS
DEVELOPS A SUCCESSION OF AMPLIFIED SHORTWAVE TROUGHS EXTENDING FROM
HUDSON BAY SOUTH ACROSS THE CENTRAL CONUS...ROTATING TOWARD THE
ATLANTIC COAST. THE 06Z GFS INDICATES MORE TROUGHING OVER THE
NORTHWEST CONUS FOR THE WEEKEND...WHICH IS A TREND TOWARD THE MORE
ZONAL ECMWF SOLUTION OVER THE CENTRAL STATES. THE MORE ZONAL
SOLUTION WOULD HOLD THE BULK OF SHORTWAVE ENERGY FURTHER NORTH AND
KEEP THE COOLER AIRMASS NORTH OVER ACROSS THE NORTHERN PLAINS. MORE
SUBTLE SHORTWAVES AHEAD OF THE NORTHWEST TROUGH COULD SET OFF
SHOWERS AND STORMS AND WILL REMAIN A CONCERN FOR THE PLAINS REGION.
HAVE GONE WITH A PERSISTENT TEMPERATURE FORECAST FROM FRIDAY THROUGH
MONDAY WITH MODEL INDICATION AND HPC GUIDANCE OF HOLDING BACK THE
COOLER AIRMASS.

PC/STOFLET

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
MOZ001>004...MOZ011>013...MOZ020>022...MOZ028>031...MOZ037>040...MOZ0
43>046...MOZ053>054.

WFO EAX
Hazardous weather outlook, Jun 14, 11:54 AM CST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 PM CDT MON JUN 14 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED THIS AFTERNOON AND TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS EXPECTED TO CONTINUE ALONG AN OUTFLOW
BOUNDARY IN NORTH CENTRAL MISSOURI DURING THE EARLY AFTERNOON.
SCATTERED THUNDERSTORMS ARE THEN ANTICIPATED TO BUILD IN A
SOUTHWESTWARD LINE AS A WEAK COLD FRONT MOVES SOUTHEAST ACROSS
NORTHERN MISSOURI AND NORTHEAST KANSAS. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP SOUTHEAST OF A ST. JOSEPH TO KIRKSVILLE LINE THIS
AFTERNOON AND INTO THE EVENING. ALTHOUGH THE MAIN THREATS WITH THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS, AN ISOLATED TORNADO IS
ALSO POSSIBLE. IN ADDITION, HEAVY RAINFALL MAY ACCOMPANY THE STORMS
AS THE FRONT STALLS ACROSS WEST CENTRAL AND CENTRAL MISSOURI...WHICH
MAY LEAD TO ADDITIONAL FLOODING PROBLEMS DUE TO SATURATED SOIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING NORTH OF A LINE FROM NEAR
KANSAS CITY TO KINGSTON TO KIRKSVILLE. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE. THE WEAK FRONT WHICH IS FORECAST TO MOVE ACROSS THE
AREA THIS AFTERNOON AND TONIGHT IS EXPECTED TO DISSIPATE WITH ANOTHER
FRONT TO APPROACH EXTREME NORTHWEST MISSOURI BY LATE TUESDAY
AFTERNOON. THE FRONT WILL MOVE INTO WEST CENTRAL AND CENTRAL MISSOURI
BY WEDNESDAY MORNING. THE FRONT WILL LIKELY TRIGGER SCATTERED
THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY
AFTERNOON ACROSS EXTREME NORTHWEST MISSOURI AND GENERALLY ALONG AND
NORTH OF INTERSTATE 70 TUESDAY NIGHT. THE PRIMARY THREATS WILL BE
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND FRIDAY. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND TONIGHT
SOUTH OF INTERSTATE 36...INCLUDING THE KANSAS CITY METRO AREA.
ACTIVATION MAY ALSO BE NEEDED FOR EXTREME NORTHWEST MISSOURI LATE
TUESDAY AFTERNOON AND GENERALLY ALONG AND NORTH OF INTERSTATE 70
TUESDAY NIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

STOFLET

In the hours before

Local storm report, Jun 14, 9:16 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      2 ENE NEW FRANKLIN      39.03N 92.71W
06/14/2004                   HOWARD             MO   LAW ENFORCEMENT

            COUNTY ROAD 433 CLOSED

&&

STOFLET
Local storm report, Jun 14, 10:04 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1104 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     LANCASTER KS            39.57N 95.30W
06/14/2004  70 MPH           ATCHISON           KS   LAW ENFORCEMENT

&&

RC
Local storm report, Jun 14, 10:21 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1121 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     HIGHLAND                39.86N 95.27W
06/14/2004                   DONIPHAN           KS   LAW ENFORCEMENT

            POWERLINES BLOWN DOWN

&&

RC
Special weather statement, Jun 14, 10:44 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 PM CDT MON JUN 14 2004

KSZ025-057-060-102>105-MOZ011-012-020-021-028-029-037-043-053-150900-
ANDREW MO-ATCHISON KS-BATES MO-BUCHANAN MO-CASS MO-CLAY MO-
CLINTON MO-DONIPHAN KS-HOLT MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-
LINN KS-MIAMI KS-PLATTE MO-WYANDOTTE KS-
1144 PM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 475...IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...BATES...BUCHANAN...CASS...CLAY...CLINTON...HOLT...JACKSON
AND PLATTE.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
ATCHISON... BUTLER...HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA AND
ST JOSEPH.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jun 14, 10:57 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             LANCASTER KS            39.57N 95.30W
06/14/2004  1.00 INCH        ATCHISON           KS   LAW ENFORCEMENT

&&

RC
Special weather statement, Jun 15, 1:20 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 AM CDT TUE JUN 15 2004

KSZ025-057-060-102>105-MOZ011-012-020-021-028-029-037-043-053-150755-
ANDREW MO-ATCHISON KS-BATES MO-BUCHANAN MO-CASS MO-CLAY MO-
CLINTON MO-DONIPHAN KS-HOLT MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-
LINN KS-MIAMI KS-PLATTE MO-WYANDOTTE KS-
220 AM CDT TUE JUN 15 2004

SEVERE THUNDERSTORM WATCH NUMBER 475 HAS BEEN CANCELLED AS OF 220 AM
CDT TUESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

ANDREW...BATES...BUCHANAN...CASS...CLAY...CLINTON...HOLT...JACKSON
AND PLATTE.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Platte

When
June 15, 2:00 AM CST to June 16, 7:00 PM CST
Where
Platte forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408616.